Alert archive / Washington / Gale Warnings in 2012
Gale Warning 90, NWS Seattle, WA
NWS Seattle, WA issued this gale warning at Dec 23, 2012, 9:12 AM PST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2012, 9:12 AM PST (17:12 UTC)
- Expired
- Dec 23, 2012, 12:00 PM PST
- In force
- 3 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted, in the capitals the NWS used until 2016.
001 WHUS76 KSEW 231712 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 912 AM PST SUN DEC 23 2012 PZZ132-232300- /O.EXP.KSEW.GL.W.0089.000000T0000Z-121223T1700Z/ /O.UPG.KSEW.SC.Y.1145.000000T0000Z-121223T2300Z/ /O.NEW.KSEW.GL.W.0090.121223T1712Z-121223T2000Z/ /O.EXB.KSEW.SC.Y.1144.121223T2000Z-121223T2300Z/ EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 912 AM PST SUN DEC 23 2012 ...GALE WARNING IN EFFECT UNTIL NOON PST TODAY... ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL NOON PST TODAY. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON. * WIND AND WAVES...SOUTHEAST WIND 25 TO 35 KNOTS...EASING TO 15 TO 25 KNOTS MIDDAY. WAVES OF 4 TO 6 FEET WILL SUBSIDE THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ134-232300- /O.EXP.KSEW.GL.W.0089.000000T0000Z-121223T1700Z/ /O.CON.KSEW.SC.Y.1145.000000T0000Z-121223T2300Z/ ADMIRALTY INLET- 912 AM PST SUN DEC 23 2012 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... .WIND AND WAVES...SOUTHEAST WIND 15 TO 25 KNOTS. WIND WAVES 2 TO 4 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ131-231815- /O.CAN.KSEW.SC.Y.1141.000000T0000Z-121223T2300Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- 912 AM PST SUN DEC 23 2012 ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE SMALL CRAFT ADVISORY. $$ PZZ110-232300- /O.CON.KSEW.RB.Y.0036.000000T0000Z-121223T2300Z/ GRAYS HARBOR BAR- 912 AM PST SUN DEC 23 2012 ...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... * BAR CONDITION...MOSTLY ROUGH. * COMBINED SEAS...9 TO 11 FEET...HIGHEST AROUND THE EBB AT 1 PM THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS WILL BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR ENTRANCES. && $$ PZZ150-153-170-173-232300- /O.CON.KSEW.SC.Y.1141.000000T0000Z-121223T2300Z/ COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM- WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM- WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM- 912 AM PST SUN DEC 23 2012 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... * WIND...SOUTH WIND 20 TO 30 KNOTS TODAY. * SEAS...SOUTHWEST SWELL 9 TO 11 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ156-176-232300- /O.CON.KSEW.SC.Y.1144.000000T0000Z-121223T2300Z/ COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM- WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM- 912 AM PST SUN DEC 23 2012 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... * WIND...SOUTH WIND 20 TO 30 KNOTS TODAY. * SEAS...SOUTHWEST SWELL 9 TO 11 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ133-232300- /O.CON.KSEW.SC.Y.1141.000000T0000Z-121223T2300Z/ NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- 912 AM PST SUN DEC 23 2012 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... * WIND...SOUTHEAST 20 TO 30 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Dec 23, 8:55 AM PST, 17 minutes earlier.
Area forecast discussion, Dec 23, 8:55 AM PST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
855 AM PST SUN DEC 23 2012
.SYNOPSIS...LOWER PRESSURE ALOFT OFF THE COAST WILL CONTINUE TO PUSH
SHOWERS INTO THE AREA TODAY BEFORE MOVING INLAND TONIGHT WITH
SHOWERS DECREASING. HIGHER PRESSURE ALOFT IS FORECAST TO MOVE OVER
THE REGION ON MONDAY FOR A DRYING TREND. THE NEXT PACIFIC FRONTAL
SYSTEM HAS THE POTENTIAL TO BRING SNOW TO THE LOWLANDS OF WESTERN
WASHINGTON ON CHRISTMAS DAY WITH THE GREATEST THREAT IN THE HOOD
CANAL AREA SOUTH INTO THE SOUTHWEST WASHINGTON INTERIOR. LOWER
PRESSURE ALOFT WILL FOLLOW WEDNESDAY FOR MORE SHOWERS.
&&
.SHORT TERM...THE UPPER TROUGH IS NOW INSIDE 130W. IR SATELLITE
IMAGES CONTINUE TO SHOW MORE COLD TOPPED SHOWERS ROTATING ONSHORE. A
FEW LIGHTNING STRIKES WITH THESE SHOWERS IN THE COASTAL WATERS.
UPSTREAM...THE SHORTWAVE RIDGE IS NOW NEAR 150W WITH OUR TUESDAY
FRONTAL SYSTEM ON ITS HEELS. HEALTHY ASSOCIATED JET STREAM WITH
WINDS OVER 100 KNOTS.
THE 12Z PROGS IN THUS FAR CONTINUE THE TREND OF THE UPPER RIDGE
BUMPING THE OFF THE COAST UPPER TROUGH INLAND TONIGHT WITH THE
SHOWERS TAPERING OFF INTO MONDAY AS THE UPPER RIDGE MOVES ONSHORE.
SHOULD HAVE SOME CLEARING MONDAY INTO MONDAY NIGHT.
THEN AGAIN THINGS GET INTERESTING BY CHRISTMAS DAY. REGARDING ANY
LOWLAND SNOW FOR WESTERN WA...TIMING IS EVERYTHING. THE PROGS ARE
NOW A BIT SLOWER THAN THOSE ON SATURDAY WITH PRECIPITATION SPREADING
ONSHORE ABOUT 6 HOURS LATER. SO NOW THE PRECIP ARRIVES ON THE COAST
EARLY CHRISTMAS MORNING AND SPREADS INLAND DURING THE MORNING. ALSO
HAVE DECENT LOW LEVEL EASTERLY FLOW TO HELP DRY THE AIR MASS SOME AS
THE PRECIP SPREADS IN ALOFT.
HOW MUCH SNOW FALLS ON THE LOWLANDS WILL DEPEND ON THE PRECIPITATION
ARRIVAL. THE GREATEST THREAT OF ACCUMULATING SNOW REMAINS IN THE
HOOD CANAL/KITSAP PENINSULA AREA SOUTH INTO THE SW WASH INTERIOR.
LIGHTER ACCUMULATIONS ARE POSSIBLE ELSEWHERE AGAIN DEPENDING ON THE
PRECIP ARRIVAL...DRYING OF EASTERLY FLOW OFF THE CASCADES AND HOW
MUCH THE AIR MASS WARMS DURING THE DAY. TIMING IS EVERYTHING. HAVE A
SPECIAL WEATHER STATEMENT IN PLACE AT THIS TIME.
CAMANO ISLAND RADAR STATUS - OUTAGE IS PART OF A LARGER AREA OUTAGE
APPARENTLY RESULTING IN VANDALISM. VERIZON IS WORKING TO REPAIR THE
FIBER OPTIC OUTAGE. BUEHNER
.LONG TERM...FROM THE PREVIOUS DISCUSSION...UNSETTLED CONDITIONS
WILL PERSIST ON WED AS AN UPPER TROF MOVES ACROSS THE REGION. BEYOND
WED...THE FORECAST MIGHT BE A BIT TOO PESSIMISTIC OR WET FOR THU AND
FRI. AN UPPER RIDGE MAY BE OVER THE REGION ON THESE DAYS. IT
APPEARED THAT A SPLITTING UPPER TROF MAY APPROACH THE COAST ON
SATURDAY FOR A CHANCE OF PRECIP OVER THE FAR WESTERN PART OF THE
FORECAST AREA.
&&
.HYDROLOGY...
FLOODING ON AREA RIVERS IS NOT EXPECTED THROUGH THE END OF THIS
WEEK. CUSHMEER
&&
.AVIATION...UPPER LEVEL TROUGH OFFSHORE MOVING INLAND TONIGHT.
SOUTHWESTERLY FLOW ALOFT BECOMING LIGHT. SURFACE LOW JUST NORTHWEST
OF CAPE FLATTERY REMAINING STATIONARY AND WEAKENING THROUGH TONIGHT.
AIR MASS MOIST AND SOMEWHAT UNSTABLE.
COASTAL RADAR SHOWS PLENTY OF SHOWERS MOVING INLAND THIS MORNING BUT
EVEN WITH THE SHOWERS CEILINGS STILL IN THE LOW END OF VFR. EXPECT
THIS TREND TO CONTINUE WITH MAINLY VFR CEILINGS AND VISIBILITIES
THROUGH TONIGHT WITH ONLY LOCAL MVFR CEILINGS IN THE HEAVIER
SHOWERS.
AIR MASS STABILIZING LATER TONIGHT AS THE TROUGH SHIFTS EAST OF THE
AREA. WITH PLENTY OF LOW LEVEL MOISTURE EXPECT WIDESPREAD MVFR
CEILINGS TO DEVELOP ACROSS THE AREA AND CONTINUE INTO MONDAY
MORNING. FELTON
KSEA...CEILINGS 4000 TO 6000 FEET WITH SOUTHEAST WINDS 4 TO 8 KNOTS
THROUGH THE AFTERNOON HOURS. CEILINGS LOWERING TONIGHT DOWN TO NEAR
2000 FEET WITH THE WINDS BECOMING LIGHT. FELTON
&&
.MARINE...A 1000 MB LOW ABOUT 100 NM NW OF CAPE FLATTERY WILL REMAIN
OFFSHORE AND WEAKEN TODAY. THE LOW WILL DISSIPATE LATE TONIGHT INTO
MONDAY MORNING. LOW END GALE STILL OCCURRING AT THE EAST ENTRANCE OF
THE STRAIT SO WILL EXTEND THE GALE WARNING UNTIL MIDDAY. SMALL CRAFT
ADVISORY WINDS OVER THE REMAINDER OF THE WATERS WITH THE EXCEPTION
OF THE CENTRAL STRAIT AND PUGET SOUND AND HOOD CANAL.
WINDS WILL EASE LATER THIS AFTERNOON INTO TONIGHT AS PRESSURE
GRADIENTS RELAX. SOME SMALL CRAFT ADVISORY NORTHWEST WINDS CAN BE
EXPECTED OVER THE COASTAL WATERS TONIGHT AS FLOW WRAPS AROUND THE
DISSIPATING LOW...BUT BY MONDAY MORNING EXPECT ALL AREAS TO SEE
WINDS DROP BELOW 21 KNOTS.
A STRONG FRONTAL SYSTEM WILL MOVE INTO THE COASTAL WATERS ON TUESDAY
THEN WILL WEAKEN AS IT MOVES INLAND TUESDAY NIGHT. GALE FORCE WINDS
ARE POSSIBLE LATE MONDAY NIGHT INTO TUESDAY FOR THE COASTAL WATERS
AND THE WESTERN PORTIONS OF THE STRAIT OF JUAN DE FUCA.
WINDS WILL SLOWLY RELAX ACROSS THE AREA ON WEDNESDAY AND THURSDAY.
FELTON/ALBRECHT
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...GALE WARNING EAST ENTRANCE TO THE STRAIT.
SMALL CRAFT ADVISORY COASTAL WATERS...WESTERN STRAIT
...ADMIRALTY INLET AND NORTHERN INLAND WATERS.
SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR TODAY.
&&
WWW.WEATHER.GOV/SEATTLE
FOR THE GRAPHICAL AFD...VISIT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTMLIn the hours before
Special weather statement, Dec 23, 4:48 AM PST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SEATTLE WA 448 AM PST SUN DEC 23 2012 WAZ001-503>512-514>517-240100- SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR- EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY- EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-TACOMA AREA- ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA- EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA- NORTH COAST-CENTRAL COAST- 448 AM PST SUN DEC 23 2012 ...SNOW IS POSSIBLE ON THE WESTERN WASHINGTON LOWLANDS ON CHRISTMAS DAY... A PACIFIC STORM WILL IMPACT WESTERN WASHINGTON ON CHRISTMAS DAY. THIS SYSTEM HAS THE POTENTIAL TO PRODUCE SNOW OR A RAIN AND SNOW MIX ON THE LOWLANDS ON CHRISTMAS DAY. SIGNIFICANT SNOWFALL IS POSSIBLE IN THE HOOD CANAL AREA. THE PRECIPITATION WILL PROBABLY START OFF AS A RAIN AND SNOW MIX ON THE COAST LATE MONDAY NIGHT AND AS SNOW ON THE INTERIOR LOWLANDS CHRISTMAS DAY. IT APPEARED THAT THE HOOD CANAL AREA...KITSAP PENINSULA...THE SOUTHWEST INTERIOR...AND THE EAST PUGET SOUND LOWLANDS HAVE THE BEST CHANCE OF RECEIVING SOME SNOW ACCUMULATION. UP TO 4 INCHES IS POSSIBLE IN THESE AREAS BUT THE HOOD CANAL AREA COULD RECEIVE MORE THAN A HALF FOOT OF SNOW. EXPECT THE SNOW TO CHANGE OVER TO RAIN ACROSS THE LOWLANDS BY EARLY IN THE AFTERNOON CHRISTMAS DAY. THE EXCEPTION WILL BE THE HOOD CANAL AREA WHERE SNOW COULD PERSIST THROUGHOUT THE DAY. HISTORICALLY...A WHITE CHRISTMAS IN THE WESTERN WASHINGTON LOWLANDS IS QUITE RARE OR A LESS THAN A 10 PERCENT POSSIBILITY. THE LAST TIME THERE WAS A WHITE CHRISTMAS IN THE LOWLANDS WAS BACK IN 2008. STAY TUNED TO THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE ON THIS EVOLVING SITUATION. WWW.WEATHER.GOV/SEATTLE
The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 10:35 PM PST | Gale Warning | SEW | 4 hr | |
| Dec 23, 3:07 AM PST | Gale Warning | SEW | 6 hr | |
| Dec 23, 3:07 AM PST | Small Craft Advisory | SEW | 12 hr | |
| Dec 23, 2:43 PM PST | Gale Watch | SEW | 12 hr | |
| Dec 23, 3:50 PM PST | Winter Storm Watch | SEW | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.